Iowa, 2006

Strong Wind in Iowa, April 15, 2006

April 15, 2006 · NWS FSD · 1 event in 1 county or zone

1 strong wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 15, 3:30 AM CST, 6 hours 30 minutes earlier.

Area forecast discussion, Apr 15, 3:30 AM CST, 6 hours 30 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
430 AM CDT SAT APR 15 2006

.DISCUSSION...
UPPER LOW OVER CENTRAL ROCKIES EARLY THIS MORNING SET TO EJECT INTO
THE CENTRAL AND NORTHERN PLAINS TODAY IS PRIMARY FOCUS THIS MORNING.
00Z RUNS OF NAM AND GFS HAVE COME INTO BETTER AGREEMENT WITH RESPECT
TO TIMING/LOCATION OF SURFACE LOW AND ASSOCIATED WARM FRONT...WITH
NAM STILL JUST SLIGHTLY SOUTH OF GFS POSITION. QUICK LOOK AT 06Z NAM
SHOWS IT COMING IN EVEN A LITTLE FARTHER NORTH YET...AND POSITION OF
THESE FEATURES WILL BE CRITICAL IN SEVERE WEATHER THREATS FOR THE
AFTERNOON/EVENING. STILL HAVE TO WORK THROUGH A PRETTY DEEP DRY
LAYER IN THE LOWER LEVELS...SO HAVE BACKED OFF INITIATION OF ANY
PRECIP CHANCES UNTIL LATE MORNING IN THE SOUTHWEST. HOWEVER...WITH
POTENT DYNAMICS EXPECTED WITH UPPER SYSTEM...SHOULD SEE SOME FAIRLY
RAPID DEVELOPMENT BY MID-LATE AFTERNOON. GOING WITH SURFACE LOW
REMAINING JUST SOUTH OF THE SD-NE STATE LINE...WITH WARM FRONT
LIFTING THROUGH EASTERN NEBRASKA TO AROUND KOFK-KTQE VICINITY BY
LATE AFTERNOON. NEAR ENOUGH TO OUR SOUTHERN CWA TO RESULT IN VERY
STRONG LOW LEVEL SHEAR THROUGH THE SOUTHERN CWA...NEAR AND JUST
NORTH OF THE FRONT. AGREE WELL WITH SPC ASSESSMENT OF MODERATE RISK
JUST BRUSHING THE SOUTHERN CWA...WITH RAPID DROP-OFF OF TORNADO AND
WIND THREATS AS ONE MOVES FARTHER NORTH INTO THE CWA AWAY FROM THE
BOUNDARY. WILL KEEP MENTION OF SEVERE THREAT IN THE ZFP ACROSS
SOUTHERN TIER OF SOUTH DAKOTA COUNTIES...INTO NORTHEAST NEBRASKA AND
NORTHWEST IOWA...MAINLY SOUTH OF HIGHWAY 18 FOR THE LATE AFTERNOON
AND EVENING. HOWEVER...IF 06Z NAM SOLUTION COMES TO FRUITION...THE
THREAT AREA WILL LIKELY HAVE TO BE PUSHED NORTH AS WELL.

BAND OF SOME HEAVIER SHRA/TSRA POSSIBLE FROM CENTRAL/NORTHEAST CWA
INTO NORTHERN IOWA. STILL LOOKING AT SOME RIVERS IN SWRN MN/NWRN IA
ABOVE FLOOD STAGE...AND WHILE LOCALIZED 2 INCH AMOUNTS ARE POSSIBLE
TONIGHT...DUE TO SOMEWHAT PROGRESSIVE MOVEMENT OF THE UPPER LEVEL
SYSTEM DO NOT EXPECT MORE WIDESPREAD 3+ INCHES WHICH CAUSED SO MANY
PROBLEMS A LITTLE OVER A WEEK AGO. THUS HAVE OPTED TO FORGO FLOOD
WATCH AT THIS TIME...BUT HAVE MENTIONED POSSIBILITY OF LOCALLY HEAVY
RAINFALL IN ZFP FOR LATER TONIGHT.

DESPITE INCREASE IN 850MB WINDS TO 45-50 KTS LATER TODAY...THINK
INCREASE IN CLOUDS AND DEVELOPING PRECIP CHANCES WILL LIMIT MIXING
OF THESE STRONGER WINDS TO THE SURFACE...SO NO WIND ADVISORY TODAY.
FIRE WEATHER CONCERNS ARISE THOUGH...PRIMARILY OVER SOUTHWEST MN
WHERE DRY LOW LEVEL AIR WILL PERSIST THROUGH MUCH OF THE AFTERNOON.
AREA NOT FINALIZED JUST YET...BUT WILL BE ISSUING A RED FLAG WARNING
FOR PARTS OF SOUTHWEST MINNESOTA THIS AFTERNOON.

AFTER THIS SYSTEM PASSES...FAIRLY QUIET WEATHER EXPECTED FOR SUNDAY
AND MONDAY...ALTHOUGH WILL LIKELY STILL HAVE SOME LINGERING SHOWERS
IN THE EASTERN CWA SUNDAY MORNING.

ATTENTION FOR THE LONGER TERM TURNS TO TROUGH MOVING INTO THE REGION
AND CUTTING OFF OVER THE NORTHERN PLAINS BY MIDWEEK. GFS AND OTHER
GLOBAL MODELS HAVE SHOWN SOME CONSISTENCY IN THE GENERAL DEVELOPMENT
OF THIS SYSTEM...ALTHOUGH BOTH GFS AND ECMWF HAVE BEEN GRADUALLY
TRENDING NORTH IN THEIR RESPECTIVE RUNS OVER THE PAST 12-24 HOURS.
THIS SHOULD KEEP US A LITTLE WARMER THAN THE GFS WAS INDICATING
YESTERDAY...BUT ALSO THROWS SOME UNCERTAINTY IN REGARDING PRECIP
CHANCES IN OUR AREA...AS BOTH MODELS SHOWING SOME SEMBLENCE OF A MID
LEVEL DRY SLOT PUSHING INTO THE AREA AHEAD OF THE UPPER LOW. FOR
THIS REASON...WILL KEEP POPS IN THE CHANCE RANGE FOR NOW...ALTHOUGH
FLIRTING WITH LIKELY RANGE TUESDAY INTO TUESDAY EVENING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE
IA...NONE.
NE...NONE.

&&

 JH
Hazardous weather outlook, Apr 15, 9:39 AM CST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 AM CDT SAT APR 15 2006

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1039 AM CDT SAT APR 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS ARE EXPECTED TO RAPIDLY DEVELOP BY LATE AFTERNOON
ALONG AND SOUTH OF THE MISSOURI RIVER AND THEN SPREAD NORTH
DURING THE NIGHT. THERE IS A CHANCE OF SEVERE THUNDERSTORMS WITH
THIS ACTIVITY DURING THE LATE AFTERNOON AND EVENING...ESPECIALLY
ALONG AND SOUTH OF INTERSTATE 90. THE PRIMARY THREAT IN THIS AREA
WILL BE HAIL TO THE SIZE OF GOLF BALLS...AND DAMAGING WINDS UP TO
70 MPH. ISOLATED TORNADOES ARE ALSO POSSIBLE...PRIMARILY IN AREAS
NEAREST THE MISSOURI RIVER IN NORTHEAST NEBRASKA AND NORTHWEST
IOWA. IN ADDITION TO THE THE POSSIBILITY OF SEVERE STORMS...HEAVY
RAINS ARE ALSO POSSIBLE DURING THE NIGHT ALONG THE INTERSTATE 90
CORRIDOR FROM SOUTHEAST SOUTH DAKOTA INTO NORTHWEST IOWA AND
SOUTHWEST MINNESOTA.

FLOODING...
MINOR FLOODING ON THE LOWER BIG SIOUX RIVER SHOULD CONTINUE TO
SLOWLY ABATE...WITH THE RIVER EXPECTED TO FALL BELOW FLOOD STAGE
AT AKRON IOWA LATER TODAY OR TONIGHT. THE LITTLE SIOUX AND DES
MOINES RIVER ARE SLOWLY FALLING...BUT WILL LIKELY REMAIN ABOVE
FLOOD STAGE FOR THE NEXT COUPLE OF DAYS.

FIRE DANGER...
CONTINUED WARM TEMPERATURES AND LOW RELATIVE
HUMIDITIES...COMBINING WITH GUSTY EAST TO SOUTHEAST WINDS...WILL
PRODUCE A VERY HIGH TO EXTREME FIRE DANGER FROM FAR EAST CENTRAL
SOUTH DAKOTA...THROUGH SOUTHWEST MINNESOTA AND NORTHWEST IOWA
THIS AFTERNOON. IMPROVED CONDITIONS ARE EXPECTED ON SUNDAY...AND
MORE SEASONABLE TEMPERATURES SPREAD OVER THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM ALONG THE MISSOURI
RIVER AND AFTER 6 PM ALONG AND SOUTH OF INTERSTATE 90.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Sioux

When
April 15, 10:00 AM CST to 5:00 PM CST
Where
Sioux forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
43.083, -96.178 (the zone’s center; the record gives no point)

Sustained winds of around 35 mph for several hours, with gusts as high as 50 mph, blew back part of the metal roof of the Rock Valley Public Library.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502076.